| Model Number |
48004025X |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
08/06/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
As reported, the balloon of a 4mm 25cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter appeared ¿punctate¿, ruptured, and sprayed with water when filling.The maximum inflation pressure was 10 atmospheres (atms).There was no patient injury.The product looked normal when removed from its packaging.The device was prepped normally (i.E.Maintain negative pressure).The access site location was the femoral artery.The target site had little calcification, no tortuosity, and 55% stenosis.There was no difficulty removing the product from the hoop, the protective balloon cover, or the stylet or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.Ge contrast media was used.The contrast to saline ratio was 1:1.A merit inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.The device was not used for a chronic total occlusion (total occlusion >3 months).The device did not have to pass through a previously placed stent.The balloon was inflated once prior to the burst.The product was removed intact (in one piece) from the patient.There were no other anomalies noted when the device was removed from the patient.The device is expected to be returned for evaluation.
Additional Manufacturer Narrative
Complaint conclusion: as reported, the balloon of a 4mm 25cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter appeared ¿punctate¿, ruptured, and sprayed with water when filling.The maximum inflation pressure was 10 atmospheres (atms).There was no patient injury.The product looked normal when removed from its packaging.The device was prepped normally (i.E.Maintain negative pressure).The access site location was the femoral artery.The target site had little calcification, no tortuosity, and 55% stenosis.There was no difficulty removing the product from the hoop, the protective balloon cover, or the stylet or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.Non-cordis contrast media was used.The contrast to saline ratio was 1:1.A non-cordis inflation device was used and this same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.The device was not used for a chronic total occlusion (total occlusion >3 months).The device did not have to pass through a previously placed stent.The balloon was inflated once prior to the burst.The product was removed intact (in one piece) from the patient.There were no other anomalies noted when the device was removed from the patient.One product was returned for analysis.A non-sterile saber 4mm x 25cm 150 balloon catheter was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.No anomalies could be observed at the naked eye.Functional testing was performed on the unit.A syringe filled with water was attached to the inflation lumen and pressure was applied.However, a leakage was observed in the unit approximately 14.6 cm from the distal tip on the middle section of the balloon area.Per microscopic analysis, sem analysis was performed on the unit to identify the possible root cause of the leakage.Results showed that the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of micro-tears and scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed micro-tears and scratch marks on the balloon outer surface probably lead to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.No other anomalies were found during the analysis.A product history record (phr) review of lot 82186291 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was confirmed through analysis of the returned device.A balloon rupture was observed approximately 14.6 cm from the distal tip on the middle section of the balloon area.Sem analysis revealed evidence of micro-tears and scratch marks on the balloon¿s outer surface.These findings indicate the balloon material adjacent to the rupture was torn with a sharp object from the outside of the balloon.It is very likely that vessel characteristics of calcification with stenosis likely contributed to the event reported, as calcification is known to damage balloon material.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.